Minnesota, 2018Flood in Minnesota, June 27 to 30, 2018
June 27 to 30, 2018 · NWS FSD · 1 event in 1 county or zone
Primed by 1 to 3 inches of rainfall on June 17-18, starting June 20, the area was impacted adversely by several very slow moving mid-level waves which drifted across the northern and central Plains during the following week. High precipitable water and persistent lift forcing resulted in a widespread 4 to 8 inches of rainfall, inundating crop and pasture land as well as several roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Primed by 1 to 3 inches of rainfall on June 17-18, starting June 20, the area was impacted adversely by several very slow moving mid-level waves which drifted across the northern and central Plains during the following week. High precipitable water and persistent lift forcing resulted in a widespread 4 to 8 inches of rainfall, inundating crop and pasture land as well as several roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 5:36 PM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 27, 5:36 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
636 PM CDT Wed Jun 27 2018
.SHORT TERM...(This evening through Thursday)
Issued at 315 PM CDT Wed Jun 27 2018
Isolated showers and thunderstorms have pretty much ended in central
and south central SD early this afternoon. There were a few severe
storms early this morning close to the Missouri River. For the
remainder of the evening and overnight hours a ridge of high
pressure at the surface will drift east allowing light southerly
flow to develop. The coolest readings should be across northwest IA
where lows will likely be about 62 to 66 degrees. Along and west of
Interstate 29 lows will be more in the mid to possibly upper 60s.
Mid level forcing may bring an isolated shower or thunderstorm close
to the Missouri River late tonight or early Thursday morning, but
any activity should remain south.
Southeast flow will gradually increase Thursday with afternoon gusts
around 25 mph likely. We will still be drawing air from the
relatively cooler surface high pressure to the east so highs in the
mid 80s along and east of Interstate 29 and in the lower 90s in
central SD. Increasing low level humidity under a strengthening
inversion will make for a humid day with many locations afternoon
heat index in the lower 90s.
.LONG TERM...(Thursday night through Wednesday)
Issued at 315 PM CDT Wed Jun 27 2018
A low level warm front will surge north on Thursday night as the
low level jet increases. Showers and thunderstorms are not
expected at this time however as dry air in the stronger low level
convergence will keep development at bay. The increasing flow and
humidity will allow for some very warm lows, from about 70 to 75
degrees.
Southerly flow will be strong on Friday as an upper level jet lifts
into northern parts of the High Plains. This will allow for some
enhanced mixing across far southeast SD into northwest IA. A weak
boundary will slide into central and northeast SD during the day and
keep temperatures down just a touch. But with dew points in the
lower to mid 70s it will feel pretty hot. Afternoon heat indices
will likely climb to 100 to 105 over northwest IA, southwest MN and
far southeast SD.
By Friday night the upper level jet will begin to drift onto the
Plains and should allow showers and thunderstorms to develop. There
is an initial weak wave that comes out early in the evening with the
stronger forcing late Friday night into Saturday. Will keep the
focus for highest pops during this time. Decent deep layer shear as
well as potentially decent DCAPE suggests that there could be a
threat for an organized wind event Friday night but far too early to
get concerned. Will be something to watch. With precipitation and
Cloud cover highs on Saturday will be about 75 to 85.
By Sunday upper level low pressure in southwest Canada will allow
for ridging across the Northern Plains which should mean dry
conditions. By Sunday night a little bit of weak energy will move
through and may cause some isolated showers and thunderstorms.
A little bit better piece of energy is possible on Monday which will
bring a better chance for showers and thunderstorms into Monday
night.
High temperatures Monday through Wednesday should be in the 80s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 633 PM CDT Wed Jun 27 2018
VFR conditions through the period. Light southeast winds will
increase Thursday afternoon with gusts from 15 to 25 knots,
impacting mainly KFSD terminal.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...05
Hazardous weather outlook, Jun 27, 3:57 PM CST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 PM CDT Wed Jun 27 2018
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-282200-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
457 PM CDT Wed Jun 27 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Moderate to major flooding will continue. Those with interest
along area rivers will want to remain alert and take action if
necessary. For specific river details, visit:
https://water.weather.gov.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated thunderstorms possible along the Missouri river valley
early Thursday morning.
Hot temperatures and high relative humidity will result in a heat
index of near 100 degrees across the area on Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Jackson
- When
- June 27, 9:00 PM CST to June 30, 11:59 PM CST
- Where
- Jackson County, 2.99 mi E of Miloma to 2.13 mi WNW of Jackson
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.750, -95.120
A week of periodic heavy rainfall ending June 26 resulted in a widespread 4 to 8 inches of rainfall, much of which occurred on June 20 and 24. Weekly rainfall totals included 5.60 inches at Windom and 3.73 inches 2 miles northeast of Lakefield. Moderate flooding occurred with significant amounts of crop and pasture land inundated, as well as numerous township and county roads, as the Des Moines River at Jackson (gage site JCKM5) crested 0.8 feet above flood stage on June 30. The river remained in moderate flood stage at the end of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, June 27, 20181 death · 1 injured · 2 events
- Wildfire in Colorado, June 27 to 30, 2018$32 million · 1 event
- Wildfire in Utah, June 27 to 28, 20182 injured · $750,000 · 1 event
- Flash Flooding and Flooding in Tennessee, June 27, 2018$114,000 · 1 in hail · 29 events
- Tornado and Flash Flood in Ohio, June 27, 2018$151,000 · EF0 · 2 events
- Tornado in Pennsylvania, June 27, 2018$50,000 · EF1 · 1 event
- Flash Flooding and Flooding in West Virginia, June 27 to 28, 2018$54,000 · 70 kt wind · 7 events
- Heat in Oklahoma, June 27, 20185 injured · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, June 27, 2018$33,000 · EF0 · 6 events
- Flash Flooding and Damaging Winds in Tennessee, June 27 to 28, 201850 kt wind · 21 events
- Hail and Damaging Winds in South Carolina, June 27, 2018$12,000 · 1 in hail · 9 events
- Hail and Damaging Wind in South Dakota, June 27, 20181 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770466.